MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122542
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 09/21/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal: it was reported that, after primary left r3 tha surgery was performed on (b)(6) 2009, the patient experienced metallosis.This adverse event was treated with revision surgery on (b)(6) 2021.During the revision, dark metallic fluid was found in the hip.The metallic liner, femoral head and femoral head sleeve were explanted and replaced with a ceramic and poly articulation system.The patient was brought to the recovery room in stable condition.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without definitive lot numbers a complete complaint history review cannot be performed for the hemi head.A review of the historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints have been identified for the part number and the reported failure mode, however, as the device is no longer sold, no action is to be taken.A review of the historical complaints data for the r3 liner was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other complaints were identified to involve this batch.Other similar complaints were identified for the part number and the reported failure mode.However, as the device is no longer sold, no action is to be taken.As no device batch numbers were provided for investigation for the hemi head, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.In the absence of the actual devices, the production records were reviewed for the r3 liner involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu for the r2 liner found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degrees of anteversion and 40-45 degrees of abduction.However, the operative report indicates that the acetabular component was implanted at 25-30 degrees of anteversion.It is unknown if this position of the acetabular component led to the reported pain and elevated metal ions along with the intraoperative findings of dark metallic fluid, metallosis, and trunnions.Although it was reported the patient¿s metal ion levels were elevated, neither the levels nor laboratory reports were provided for review.Without the supporting laboratory/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported pain, elevated metal ion levels, and intraoperative findings cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
D1: brand name, d4: catalog# , udi di # and g5: pma/510(k) #.

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14438404
Report Number3005975929-2022-00288
Device Sequence Number5123984
Product Code NXT
UDI-Device Identifier00885556070710
UDI-Public00885556070710
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74122542
Device Catalogue Number74122542
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2022
Supplement Date Received by Manufacturer07/07/2022
08/04/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date07/18/2022
08/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANTHOLOGY HO POR PL HA SZ 4-08LM11589A; MODULAR SLEEVE {} PLUS 0MM 12/14-09AW21000; R3 3 HOLE ACET SHELL 54MM-09KM06253
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age62 YR
Patient SexMale